Side Effects of HIV Medicines

  • Table of Contents  Table of Contents

Need Help?

  • Call 1-800-448-0440
  • (1 p.m. to 4 p.m. ET)
  • Send us an email

HIV Medicines and Side Effects

Last Reviewed: October 9, 2017

Key Points

  • HIV medicines help people with HIV live longer, healthier lives. Sometimes HIV medicines can also cause side effects. Most side effects from HIV medicines are manageable, but a few can be serious.
  • Overall, the benefits of HIV medicines far outweigh the risk of side effects. In addition, many newer HIV medicines have fewer side effects than older HIV medicines. As HIV treatment options continue to improve over time, people are less likely to experience side effects from their HIV medicines.
  • Different HIV medicines can cause different side effects. In addition, people taking the same HIV medicine can have very different side effects.
  • Before starting HIV medicines, people with HIV talk to their health care providers about possible side effects. Working together they decide on the most suitable HIV medicines to include in an HIV regimen.

Can HIV medicines cause side effects?

HIV medicines help people with HIV live longer, healthier lives. Sometimes HIV medicines can also cause side effects. Most side effects from HIV medicines are manageable, but a few can be serious. Overall, the benefits of HIV medicines far outweigh the risk of side effects. In addition, many newer HIV medicines have fewer side effects than older HIV medicines. As HIV treatment options continue to improve, people are less likely to experience side effects from their HIV medicines.

Before starting HIV medicines, people with HIV discuss possible side effects from HIV medicines with their health care providers. They work together to select an HIV regimen based on the person’s individual needs.

Do HIV medicines cause the same side effects?

Different HIV medicines can cause different side effects. In addition, people taking the same HIV medicine can have very different side effects.

Side effects from HIV medicines can last only a few days or weeks or continue for a much longer time. Some side effects may not appear until many months or even years after starting an HIV medicine.

If you are taking HIV medicines, tell your health care provider about any side effects that you are having. Some side effects, like headaches or occasional dizziness, may not be serious. Other side effects, such as swelling of the throat and tongue or damage to the liver, can be life-threatening.

What are some short-term side effects from HIV medicines?

When starting an HIV medicine for the first time, you may experience side effects that last a couple of weeks. These short-term side effects can include:

  • Feeling tired
  • Nausea (upset stomach)
  • Vomiting
  • Diarrhea
  • Headache
  • Fever
  • Muscle pain
  • Occasional dizziness 
  • Insomnia

Sometimes, side effects that may not seem serious, such as fever, rash, nausea, or fatigue, can be a sign of a life-threatening condition. Any swelling of the face, eyes, lips, throat, or tongue is considered a life-threatening side effect that requires immediate medical attention. 

People with HIV can have side effects that are not caused by HIV medicines. HIV infection itself, another medical condition, or other medicines a person is taking can also cause side effects. Always tell your health care provider about any side effects that you are having. Your health care provider can determine the cause of the side effect and recommend ways to treat or manage the side effect.

If you are taking HIV medicines and have any side effects, do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to. Stopping HIV medicines allows HIV to multiply and damage the immune system. A damaged immune system makes it harder for the body to fight off infections and certain HIV-related cancers. Stopping HIV medicines also increases the risk of drug resistance.

What are some long-term side effects from HIV medicines?

Some side effects from HIV medicines appear months or even years after starting a medicine and can continue for a long time. Examples of long-term side effects include:

What are ways to manage side effects from HIV medicines?

When taking HIV medicines, it helps to plan ahead. Before starting HIV medicines, talk to your health care provider about possible side effects. Tell your health care provider about your lifestyle and point out any possible side effects that would be especially hard for you to manage. The information will help your health care provider recommend medicines best suited to your needs.

Depending on the HIV medicines you take, your health care provider will:

  • Tell you which specific side effects to look out for.
  • Offer you suggestions on how to deal with those side effects. For example, to manage nausea and vomiting, eat smaller meals more often and avoid spicy foods.
  • Tell you about the signs of life-threatening side effects that require immediate medical attention. One example is swelling of the mouth and tongue.
Tell your health care provider if you have any side effect that bothers you or that does not go away. Your health care provider may recommend that you change HIV medicines. Fortunately, there are many HIV medicines available to include in an HIV regimen. The choice of HIV medicines to replace those causing side effects will depend on a person’s individual needs.

How can I learn more about HIV medicines and side effects?

  • Read the AIDSinfo fact sheets on specific side effects from HIV medicines.
  • Use the AIDSinfo drug database to find information about HIV-related medicines. For help using the drug database, call an AIDSinfo health information specialist at 1-800-448-0440.

This fact sheet is based on information from the following sources:

Need Help?

  • Call 1-800-448-0440
  • (1 p.m. to 4 p.m. ET)
  • Send us an email